Iowa, 2020

Tornado and Damaging Winds in Iowa, May 25, 2020

May 25, 2020 · NWS DMX · 5 events in 3 counties and zones

A boundary remained fairly stationary across the state with environmental parameters continuing to support storm development. Storms across central Iowa produced some wind damage, downing trees and snapping a power pole.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A boundary remained fairly stationary across the state with environmental parameters continuing to support storm development. Storms across central Iowa produced some wind damage, downing trees and snapping a power pole. A tornado also occurred, cutting through Johnston, a northern Des Moines suburb. Tornado damage was largely confined to trees and powerlines with no structural damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 25, 1:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 25, 1:42 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
242 PM CDT Mon May 25 2020

.DISCUSSION.../Tonight through Monday/
Issued at 242 PM CDT Mon May 25 2020

Another day and another remnant MCV lifting north through Kansas
complicating the severe weather potential for this afternoon and
evening. Widespread showers and thunderstorms have developed over
southwest IA, eastern Kansas and much of Missouri this afternoon. A
few low topped storms are already rotating north of Lawrence and in
the northeast quad of the MCV. Splitting storms are also evident
near Kansas City which is sensible given the deep unidirectional
flow with some modest speed shear. This entire region of storms will
lift into southern and central Iowa over the next several hours and
maintain an isolated tornado or local wind damage potential. Any
tornado threat will likely be landspout in nature given the low
level stretching potential and lack of overall surface flow. CAM
solutions appear to be resolving the current MCV better than
yesterdays event and the currents storm's anvils are not shadowing
upstream unstable regions which would promote stronger updrafts
reaching southern Iowa, unlike Sunday when anvils dropped
temperatures and instability ahead of approaching storms. Saturating
profiles and weakening mid-level lapse rates will lower the hail
threat today.

The rich Gulf moisture stream continues to feed into Iowa with PWATs
in excess of 1.5 inches will and keep the potential for locally
heavy rain. That said, like Sunday, storms will be progressive with
a break overnight. Expect a few locations to receive 2 to 3 inches
or rainfall but that is not forecast to be widespread. Therefore, no
Flash Flood Headlines at this time. The western trough will
transition into a upper low drifting south into the Southern Plains
into Wednesday before beginning to slowly shift east Thursday then
finally beginning to shear out with any remnant energy moving
quickly to the east. The Gulf of Mexico flow into Iowa will
continue into Thursday before the upper low pushes far enough east
to cut the flow from the state. The surface boundary will remain
over Iowa through this time and combined with repeated pushes of
theta-e advection and short wave fragments, will result in
periodic shower and thunderstorms chances. The severe weather
threat during this time will be low but a cumulative heavy rain
threat with river flooding or flash flooding becoming possible at
some point.

Little change to the extended as the well advertised Canadian High
arriving Friday with drier and less humid air and will feature high
temperatures into the upper 60s to mid 70s through Sunday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1249 PM CDT Mon May 25 2020

MVFR cigs over northern Iowa this afternoon while mainly VFR south
early. Thunderstorms will be on the increase late afternoon and
into the evening. MVFR/IFR cigs are possible after the storm pass
late tonight into Tuesday morning near KMCW/KFOD. Additional
showers and thunderstorms may arrive mid to late Tuesday morning.

&&

.HYDROLOGY...
Issued at 235 PM CDT Mon May 25 2020

Numerous rounds of thunderstorms through Thursday may lead to a
cumulative heavy rainfall threat that could lead to rivers rising
and flowing out of their banks. At this time, the greatest
potential is over central and south central Iowa including the Des
Moines, Raccoon and Iowa Rivers and associated tributaries. Local
rainfall totals during this time of 3 to 5 inches are possible
with many locations receiving 1 to 2 inches.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
HYDROLOGY...Donavon
Hazardous weather outlook, May 25, 1:28 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
228 PM CDT Mon May 25 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-261930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
228 PM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Rain showers and thunderstorms are expected. An isolated severe
storm producing quarter size hail and damaging wind gust is
possible. Torrential rainfall is possible with some storms, which
may lead to a localized flooding threat. This may also cause rises
in local creeks and streams.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Multiple rounds of rain showers and thunderstorms are forecast for
this upcoming week. Exact severe threats if any will be better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed tonight. Rainfall reports are always
appreciated.

The radar

The Des Moines radar (KDMX), 21 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Heavy Rain, Polk

When
May 25, 3:00 PM CST to 7:19 PM CST
Where
Polk County, 2.07 mi N of Ft Des Moines
Reported by
Trained Spotter
Coordinates
41.560, -93.630

Trained spotter reported 2.25 inches of rain.

Thunderstorm Wind, Jasper

When
May 25, 4:24 PM CST
Where
Jasper County, Newton Muni Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
41.680, -93.020

Wind gust measured by Newton AWOS.

Thunderstorm Wind, Jasper

When
May 25, 4:30 PM CST
Where
Jasper County, 2.92 mi SW of Kellogg
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
41.690, -92.960

Trees down and power poles snapped between Newton and Kellogg. Reports relayed by WOI, WHO, and KCCI. Time estimated via radar.

Tornado, Polk

When
May 25, 5:26 PM CST to 5:29 PM CST
Where
Polk County, 0.75 mi NNW of Lovington to 0.82 mi NE of Johnston
Rating
EF1
Path length
1.56 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.660, -93.706

The tornado began near Terra Park and ended near Dewey Park in Johnston. Estimated peak wind speed of 95 mph was determined with damage to multiple large trees and power lines. No damage to buildings was noted.

Heavy Rain, Butler

When
May 25, 5:30 PM CST to 8:34 PM CST
Where
Butler County, 1.38 mi N of Kesley
Reported by
Trained Spotter
Coordinates
42.690, -92.920

Trained spotter reported 2.5 inches of rain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyThe tornado archive for Iowa, 2020Warnings in Iowa, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890973, 890976, 890975, 887327, 890974.